Hip Arthritis Steroid Shots Should be AVOIDED!

Hip Arthritis Steroid Shots Should be AVOIDED!

You almost can’t make this stuff up. The most common injection given worldwide for pain and swelling (corticosteroids) continues to have research mount that it’s really bad for you and your tissues, yet it’s still injected in millions of patients each year. The most recent study now shows that hip arthritis steroid shots are associated with a risk of needing a quick second hip replacement surgery. Yikes!

If you have hip pain and walk into a physician’s office you’ll likely be sent to physical therapy. When that doesn’t work, you’ll be offered a steroid shot. When that only lasts a few months, you’ll be offered a hip replacement. So it is for about a million patients a year world-wide. Now a new study suggests that the second move in that hip arthritis tango may be placing patients at unnecessary risk for a failed hip replacement surgery.

The new study compared almost 2,500 patients who had had a steroid shot for hip arthritis within the last 5 years prior to hip replacement to about 36,000 who did not get the shot. Once they controlled for things that could lead to a second early hip replacement surgery, there was a 37% increased risk for surgical infection when the patient had a steroid shot in the year preceding the surgery! In addition, there was a 53% greater chance of needing a second hip replacement surgery within two years of the original operation for those patients who got the steroid injection before surgery! The researchers statistical model showed that the main reason these early hip replacement surgeries were happening was infection.

The upshot? We have millions of patients every year being injected with a known toxic substance because it seems to help short-term and is covered by their insurance. As I’ve said, you almost can’t make this stuff up, as it sounds like the script of a Hollywood movie with Dr. Evil laughing somewhere in the background! THE MORAL OF THIS STORY IS DO NOT ALLOW ANYONE TO GIVE YOU A STEROID INJECTION!